Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 245, NWS Bismarck, ND

August 3, 2007Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2007, 3:22 PM CDT for Wells County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2007, 3:22 PM CDT (20:22 UTC)
Expired
Aug 3, 2007, 4:00 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:05 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 3, 3:05 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT FRI AUG 3 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN ISSUES IN SHORT TERM WILL CONVECTION CHANCES. MODELS IN BETTER
AGREEMENT AT 12Z THAN PREVIOUS RUNS AND MOST MODEL SOLUTIONS HAVE
TRENDED TOWARD THE GFS. WILL USE THE GFS FOR GRIDS WITH BIAS
CORRECTED MAV VALUES USED FOR TEMPERATURE GRIDS.

WEAK WARM FRONT OVER CENTRAL NORTH DAKOTA WITH WARM ADVECTION
THUNDERSTORMS DEVELOPING WELL NORTH OF FRONT OVER NORTHEAST MOST
COUNTIES. THIS CONVECTION IS MOVING OUT OF FORECAST AREA WITH OTHER
WEAK CONVECTION HAVING A HARD TIME BREAKING THROUGH CAPPING BUT WILL
CONTINUE SCATTERED CATEGORY POPS OVER MOST OF AREA WITH SHORTWAVE
EVIDENT ON WATER VAPOR AND SURFACE BOUNDARY.

LEE TROUGH AND ASSOCIATED COLD FRONT IN EASTERN MONTANA  HAS
DIFFICULT TIME MOVING EAST AND WILL NOT GET TO FORECAST AREA UNTIL
MIDDLE OF THE WEEKEND. WEAK SHORTWAVES AND MARGINALLY UNTIL STABLE
IN WARM SECTION WILL NEED TO CONTINUE THE ONGOING CHANCE OF
CONVECTION THROUGH THE WEEKEND.

FLOW BACKS WITH ZONAL TO SLIGHTLY SOUTHWEST FLOW OVER NORTHERN
PLAINS BY EARLY NEXT WEEK AND GFS HAS STRONG PIECE OF ENERGY MOVING
THROUGH STATE MONDAY NIGHT AND INTO TUESDAY. BIAS CORRECTED MAV
GIVES TEMPERATURES NEAR NORMAL THROUGHOUT THE SHORT TERM.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
FEW CHANGES MADE IN THE LONG TERM PERIOD AGAIN TODAY. UPPER LEVEL
SHORTWAVE ENERGY OVER NORTH DAKOTA TUESDAY MORNING MOVES EAST...SO
HAVE LINGERING CHANCE OF THUNDERSTORMS ON TUESDAY. TUESDAY NIGHT AND
WEDNESDAY THE MODELS DEVELOP A LONGWAVE TROUGH OVER BRITISH
COLUMBIA/ALBERTA AND BY WEDNESDAY NIGHT THE UPPER LEVEL FLOW OVER
NORTH DAKOTA IS SOUTHWESTERLY...BRINGING SOME SHORTWAVE ENERGY
ACROSS THE REGION...SO HAVE A CHANCE OF THUNDERSTORMS AGAIN
WEDNESDAY NIGHT. ALTHOUGH SOUTHWEST FLOW ALOFT REMAINS THURSDAY AND
FRIDAY...MOST OF THE UPPER LEVEL ENERGY APPEARS TO BE TO THE NORTH
IN CANADA OR IN THE SOUTHERN/CENTRAL PLAINS.

TEMPERATURES SHOULD BE SEASONAL WITH HIGHS IN THE 80S TO LOWER 90S
WITH LOWS IN THE LOWER 60S.

&&

.AVIATION...
BROAD LOW PRESSURE WILL REMAIN FROM ALBERTA TO MONTANA TO THE
WESTERN DAKOTAS TODAY AND TONIGHT. UPPER LEVEL SHORTWAVE ENERGY
IMPULSES MOVING EAST ACROSS THE NORTHERN PLAINS WILL KEEP A CHANCE
OF THUNDERSTORMS OVER ALL RTES. OTHERWISE VFR CIGS AND VSBYS.
THUNDERSTORMS OVER NORTH CENTRAL ND AT 20Z WERE ELEVATED ABOVE A
WARM FRONT AND WILL CONTINUE MOVING EAST/NORTHEAST.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME WITH A HIGH INFLUX OF DEW
POINTS/MOISTURE OVER OUR SOUTHERN FIRE WEATHER ZONES WHERE OUR
PERCENT GREENS ARE THE LOWEST. DESPITE SOUTH WINDS OF 15 TO 30 MPH
THIS AFTERNOON...RELATIVE HUMIDITIES WILL NOT BECOME CRITICAL AS AN
INCREASE IN MOISTURE MOVES UP FROM THE SOUTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/JV
Hazardous weather outlook, Aug 3, 4:35 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT FRI AUG 3 2007

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-040945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
435 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND MOVE INTO SOUTHEAST NORTH DAKOTA
TONIGHT. THERE IS A POSSIBILITY FOR HEAVY RAIN OVER SOUTHEAST NORTH
DAKOTA TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
NORTH CENTRAL NORTH DAKOTA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001>003-009>011-017>021-031>034-040>045-040945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
435 AM CDT FRI AUG 3 2007 /335 AM MDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
NORTH DAKOTA TODAY WITH THE POSSIBILITY OF HEAVY RAIN. ISOLATED
THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL AND NORTHWEST NORTH
DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KS

In the hours before

Local storm report, Aug 3, 1:56 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
156 PM CDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             10 SSE RUGBY            48.23N 99.91W
08/03/2007  E0.88 INCH       PIERCE             ND   PUBLIC

&&

KBIRK
Local storm report, Aug 3, 2:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             5 ESE FESSENDEN         47.62N 99.53W
08/03/2007  E0.88 INCH       WELLS              ND   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL LASTED FROM 120 TO 130PM CDT.

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:04 PM CDTSevere Thunderstorm WarningBISWells35 min
Aug 3, 1:34 PM CDTSevere Thunderstorm WarningBISPierce41 min
Aug 3, 6:19 PM CDTSevere Thunderstorm WarningBISMcKenzie41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.